Arkansas, 2004

Hail in Arkansas, March 20, 2004

March 20, 2004 · NWS JAN · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 20, 3:15 PM CST, 7 hours 5 minutes earlier.

Area forecast discussion, Mar 20, 3:15 PM CST, 7 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
315 PM CST SAT MAR 20 2004

.SHORT TERM...SFC HIGH PRESSURE ANCHORED OVER THE NORTHERN GULF
COAST COMBINED WITH A WARM DRY AIRMASS HAS ALLOWED MOST SITES TO
REACH THE LOWER 80S AGAIN THIS AFTERNOON. OTHER THAN A FEW CU ACROSS
EAST-CENTRAL MISSISSIPPI VISIBLE SATELLITE IMAGERY SHOWS MOSTLY
CLEAR SKIES ACROSS OUR REGION...BUT A CHANGE IN THE WEATHER IS ON
THE WAY. MODELS ARE SIMILAR IN MOVING A STRONG COLD FRONT...
CURRENTLY INTO NORTHERN ARKANSAS AND THE MISSOURI BOOTHEEL...ACROSS
OUR REGION TONIGHT. WELL AHEAD OF THE FRONT A SQUALL LINE WAS MOVING
THROUGH CENTRAL TENNESSEE. THE TAIL END OF THE LINE OF THUNDERSTORMS
WAS HAVING A DIFFICULT TIME SURVIVING THE CAPPED AND DRIER AIRMASS
OVER ARKANSAS. MODELS AGREE THAT THE LINE OF SHOWERS AND
THUNDERSTORMS WILL HAVE A HARD TIME HOLDING TOGETHER IN OUR AREA AS
THE COLD FRONT MOVES ACROSS AS WELL. STILL...WL MENTION A FEW STRONG
STORMS POSSIBLE LATER THIS EVENING IN OUR FAR NORTHWEST COUNTIES AS
SMALL HAIL WILL BE POSSIBLE. THE COLD FRONT IS EXPECTED TO BE INTO
THE DELTA REGION BY MIDNIGHT TONIGHT. STRONG GUSTY WINDS BEHIND THE
FRONT HAS PROMPTED THE ISSUANCE OF A LAKE WIND ADVISORY FOR TONIGHT
ALONG AND NORTH OF INTERSTATE 20. VERY LITTLE PCPN IS EXPECTED SOUTH
OF INTERSTATE 20 BUT STRONG GUSTY WINDS WILL BE POSSIBLE IN THE
SOUTH SUNDAY MORNING BEHIND THE FRONT AS IT PUSHES TO THE COAST.
RAPID CLEARING IS EXPECTED SUNDAY BUT BRISK NORTH WINDS SUNDAY WILL
HOLD TEMPS DOWN CLOSE TO 20 DEGREES FROM TODAY. MONDAY MORNING
MINIMUM TEMPERATURES WILL DIP INTO THE 30S AGAIN...ALONG WITH SOME
PATCHY FROST IN THE NORTH.

COOLER AND DRIER THAN NORMAL WEATHER WILL LAST THROUGH MONDAY AS SFC
HIGH PRESSURE BUILDS INTO OUR REGION FROM THE NORTH. THIS SFC HIGH
WILL MOVE EAST OF THE AREA TUESDAY AND THE RESULTING RETURN FLOW
WILL BRING WARMER TEMPERATURES AND BEGIN TO INCREASE MOISTURE ACROSS
THE REGION. BY WEDNESDAY...A SHORT WAVE WILL MOVE ACROSS THE
CENTRAL PLAINS AND BRING A SLIGHT CHANCE OF EVENING SHOWERS TO OUR
WESTERN ZONES/PARISHES.

.LONG TERM...MEDIUM RANGE MODELS SHOW ANOTHER SOUTHERN STREAM
SHORTWAVE THAT WILL MOVE EAST ACROSS THE CENTRAL PLAINS EARLY
THURSDAY. THIS SHORT WAVE WILL HELP DROP A WEAK COLD FRONT INTO
NORTHWEST MISSISSIPPI BY THURSDAY EVENING BEFORE IT STALLS AND
DISSIPATES. HAVE INTRODUCED CHANCE POPS DURING THE DAY THURSDAY IN
OUR NORTHERN COUNTIES AS THERE SHOULD BE A FEW SHOWERS AND
THUNDERSTORMS DEVELOP BY AFTERNOON AHEAD OF THE FRONT. WINDS ALOFT
BEGIN BACKING TO SOUTHWESTERLY FRIDAY AS TROUGHING OCCURS OVER THE
WEST COAST. AT THE SFC RIDGING FROM THE ATLANTIC WILL NOSE WEST
ACROSS THE SOUTHERN GULF STATES. A GRADUAL WARMING TREND WITH ABOVE
NORMAL TEMPERATURES IS EXPECTED THROUGH SATURDAY WITH VERY LITTLE
CHANCE OF RAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON   54 62 35 62 40 / 30 00 00 00 00
MERIDIAN  54 63 34 61 39 / 20 00 00 00 00

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&

22
Hazardous weather outlook, Mar 20, 3:40 PM CST, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
340 PM CST SAT MAR 20 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
212140-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
340 PM CST SAT MAR 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SUNDAY...

...THUNDERSTORMS...
A COLD FRONT WILL MOVE SOUTH OVER THE LOWER MISSISSIPPI RIVER
VALLEY DURING THE OVERNIGHT HOURS. STRONG THUNDERSTORMS WILL BE
LIKELY ALONG THE BOUNDARY. STORMS ARE NOT EXPECTED TO BE
SEVERE...BUT WILL BE CAPABLE OF PRODUCING SMALL HAIL...GUSTY
WINDS...AND FREQUENT LIGHTNING STRIKES.

A COLD FRONT WILL MOVE SOUTHWARD TONIGHT OVER MUCH EXTREME
SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF
MISSISSIPPI. A LINE OF THUNDERSTORMS ALONG THE FRONTAL BOUNDARY
IS EXPECTED TO WEAKEN AS IT NEARS THE INTERSTATE 20 CORRIDOR.
AREAS ALONG AND NORTH OF OF A CROSSET ARKANSAS...TO
KOSCIUSKO...TO COLUMBUS LINE WILL BE MOST LIKELY TO SEE THE
STRONG THUNDERSTORMS.

...NON PRECIPITATION...
WINDS INCREASE TO 15 TO 25 MPH WITH HIGHER GUSTS BEHIND A
SOUTHWARD MOVING FRONTAL BOUNDARY MAINLY AFTER MIDNIGHT. BOATERS
SHOULD USE CAUTION ON AREA LAKES.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH SATURDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Chicot

When
March 20, 10:20 PM CST
Where
Chicot County, 4 mi W of Lake Vlg
Measured
0.75 in hail
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
33.333, -91.350

Hail, Ashley

When
March 20, 10:51 PM CST
Where
Ashley County, Crossett
Measured
1.75 in hail
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
33.133, -91.967

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2004Every state in 2004This day in weather historyWarnings in Arkansas, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386999, 5387000.